Olanzapine Discontinuation Emergent Recurrence in Bipolar Disorder

Praharaj, Samir Kumar (2014) Olanzapine Discontinuation Emergent Recurrence in Bipolar Disorder. Indian Journal of Psychological Medicine, 36 (2). pp. 170-173.

[img] PDF
Olanzapine discontinuation emergent recurrence in bipolar disorder_IJPM_2014.pdf - Published Version
Restricted to Registered users only

Download (479kB) | Request a copy

Abstract

Objective: The efficacy of atypical antipsychotics including olanzapine in acute treatment of manic episode has been established, whereas its role in maintenance treatment is not clear. Materials and Methods: Thirteen patients of bipolar disorder who were on regular treatment with mood stabilizer and subsequently relapsed into mania or depressive episode after discontinuation of olanzapine were studied for various socio-demographic and clinical factors using retrospective chart review. Results: There was no correlation found between the period of tapering olanzapine, time to recurrence of episode after discontinuation, and the dosage of olanzapine at the time of discontinuation. The predominant early signs of relapse after discontinuation of olanzapine included sleep disturbance (72.7%), lack of insight for change in behavior (72.7%), irritability (54.5%), and elevated mood (45.5%). Conclusion: Mood stabilizer alone as a maintenance therapy of bipolar disorder may be inadequate for long-term management. A low dose of olanzapine along with mood stabilizers might be useful for prevention of recurrence in bipolar disorder.

Item Type: Article
Uncontrolled Keywords: Bipolar disorder; depression; mania; olanzapine; recurrence.
Subjects: Medicine > KMC Manipal > Psychiatry
Depositing User: KMC Manipal
Date Deposited: 22 Jul 2014 09:38
Last Modified: 22 Jul 2014 09:38
URI: http://eprints.manipal.edu/id/eprint/140211

Actions (login required)

View Item View Item